• Journal Article

The risk of serious cardiac arrhythmias among cisapride users in the United Kingdom and Canada

Citation

Walker, A. M., Szneke, P., Weatherby, L. B., Dicker, L. W., Lanza, L., Loughlin, J. E., ... Dreyer, N. A. (1999). The risk of serious cardiac arrhythmias among cisapride users in the United Kingdom and Canada. American Journal of Medicine, 107(4), 356-362.

Abstract

PURPOSE: Serious, although rare, ventricular arrhythmias and deaths have been reported in patients taking cisapride monohydrate. Without quantification of the risk involved, it is impossible to develop rational therapeutic guidelines. SUBJECTS AND METHODS: Arrhythmic events (sudden deaths and other events compatible with serious ventricular arrhythmias) were sought among 36,743 patients prescribed cisapride in the United Kingdom and Saskatchewan, Canada. Prescriptions and cases were identified from computerized medical claims data and physicians' office records. We compared rates of events between periods of recent cisapride use and nonrecent use, using cohort analysis. Potential confounding factors, including concomitant treatment with agents that inhibit CYP3A4 metabolism or that prolong the QT interval, were assessed in a nested case-control study. RESULTS: In the cohort analysis, the incidence of the arrhythmic events was 1.6 times greater (95% confidence interval [CI]: 0.9 to 2.9) in periods of recent use. With adjustment for clinical history, use of CYP3A4 inhibitors, and use of drugs that prolong the QT interval, the odds ratio for cisapride and cardiac outcomes was 1.0 (95% CI: 0.3 to 3.7). There was no identifiable increase in risk when cisapride was dispensed at about the same time as QT-prolonging drugs or CYP3A4 inhibitors. QT-prolonging agents were associated with a 2.5-fold increase in the risk of arrhythmic events (95% CI: 1.1 to 5.8). CONCLUSIONS: Serious rhythm disorders were not associated with cisapride use, although the upper confidence bounds do not rule out an increase in risk